Tags

Type your tag names separated by a space and hit enter

High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and Beta-blocker overdose: a case series.
J Emerg Med. 2014 Apr; 46(4):486-90.JE

Abstract

BACKGROUND

Recently, high-dose insulin (HDI) and intravenous lipid emulsion (ILE) have emerged as treatment options for severe toxicity from calcium-channel blocker (CCB) and beta blocker (BB).

OBJECTIVE

Our aim was to describe the use and effectiveness of HDI and ILE for the treatment of CCB and BB overdose.

CASE REPORTS

We describe 2 patients presenting to the emergency department after intentional ingestions of CCBs and BBs. A 35-year-old man presented in pulseless electrical activity after ingesting amlodopine, verapamil, and metoprolol. A 59-year-old man presented with cardiogenic shock (CS) after ingesting amlodopine, simvastatin, lisinopril, and metformin. Both patients were initially treated with glucagon, calcium, and vasopressors. Shortly after arrival, HDI (1 unit/kg × 1; 1 unit/kg/h infusion) and ILE 20% (1.5 mL/kg × 1; 0.25 mL/kg/min × 60 min) were initiated. This led to hemodynamic improvement and resolution of shock. At the time of hospital discharge, both patients had achieved full neurologic recovery.

CONCLUSIONS

HDI effectively reverses CS induced by CCBs and BBs due to its inotropic effects, uptake of glucose into cardiac muscle, and peripheral vasodilatation. ILE is theorized to sequester agents dependent on lipid solubility from the plasma, preventing further toxicity. To our knowledge, these are the first two successful cases reported using the combination of HDI and ILE for reversing CS induced by intentional ingestions of CCBs and BBs.

Authors+Show Affiliations

College of Pharmacy, The Wexler Medical Center at Ohio State University, Columbus, Ohio.Division of Pulmonary, Allergy, Critical Care, and Sleep Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio.Department of Emergency Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio.Division of Pulmonary, Allergy, Critical Care, and Sleep Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio; Department of Emergency Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio; Department of Internal Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

24530120

Citation

Doepker, Bruce, et al. "High-dose Insulin and Intravenous Lipid Emulsion Therapy for Cardiogenic Shock Induced By Intentional Calcium-channel Blocker and Beta-blocker Overdose: a Case Series." The Journal of Emergency Medicine, vol. 46, no. 4, 2014, pp. 486-90.
Doepker B, Healy W, Cortez E, et al. High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and Beta-blocker overdose: a case series. J Emerg Med. 2014;46(4):486-90.
Doepker, B., Healy, W., Cortez, E., & Adkins, E. J. (2014). High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and Beta-blocker overdose: a case series. The Journal of Emergency Medicine, 46(4), 486-90. https://doi.org/10.1016/j.jemermed.2013.08.135
Doepker B, et al. High-dose Insulin and Intravenous Lipid Emulsion Therapy for Cardiogenic Shock Induced By Intentional Calcium-channel Blocker and Beta-blocker Overdose: a Case Series. J Emerg Med. 2014;46(4):486-90. PubMed PMID: 24530120.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and Beta-blocker overdose: a case series. AU - Doepker,Bruce, AU - Healy,William, AU - Cortez,Eric, AU - Adkins,Eric J, Y1 - 2014/02/13/ PY - 2013/03/04/received PY - 2013/07/08/revised PY - 2013/08/15/accepted PY - 2014/2/18/entrez PY - 2014/2/18/pubmed PY - 2015/1/9/medline KW - beta blocker KW - calcium-channel blocker KW - high-dose insulin KW - lipid emulsion KW - overdose SP - 486 EP - 90 JF - The Journal of emergency medicine JO - J Emerg Med VL - 46 IS - 4 N2 - BACKGROUND: Recently, high-dose insulin (HDI) and intravenous lipid emulsion (ILE) have emerged as treatment options for severe toxicity from calcium-channel blocker (CCB) and beta blocker (BB). OBJECTIVE: Our aim was to describe the use and effectiveness of HDI and ILE for the treatment of CCB and BB overdose. CASE REPORTS: We describe 2 patients presenting to the emergency department after intentional ingestions of CCBs and BBs. A 35-year-old man presented in pulseless electrical activity after ingesting amlodopine, verapamil, and metoprolol. A 59-year-old man presented with cardiogenic shock (CS) after ingesting amlodopine, simvastatin, lisinopril, and metformin. Both patients were initially treated with glucagon, calcium, and vasopressors. Shortly after arrival, HDI (1 unit/kg × 1; 1 unit/kg/h infusion) and ILE 20% (1.5 mL/kg × 1; 0.25 mL/kg/min × 60 min) were initiated. This led to hemodynamic improvement and resolution of shock. At the time of hospital discharge, both patients had achieved full neurologic recovery. CONCLUSIONS: HDI effectively reverses CS induced by CCBs and BBs due to its inotropic effects, uptake of glucose into cardiac muscle, and peripheral vasodilatation. ILE is theorized to sequester agents dependent on lipid solubility from the plasma, preventing further toxicity. To our knowledge, these are the first two successful cases reported using the combination of HDI and ILE for reversing CS induced by intentional ingestions of CCBs and BBs. SN - 0736-4679 UR - https://www.unboundmedicine.com/medline/citation/24530120/High_dose_insulin_and_intravenous_lipid_emulsion_therapy_for_cardiogenic_shock_induced_by_intentional_calcium_channel_blocker_and_Beta_blocker_overdose:_a_case_series_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0736-4679(13)01205-5 DB - PRIME DP - Unbound Medicine ER -